Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 239, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 15, 2020, 5:24 PM CDT for Cherokee County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2020, 5:24 PM CDT (22:24 UTC)
- Expired
- Aug 15, 2020, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:25 PM CDT | HAIL 1 | 2 Nne Treece, KS | HIGHWAY 166 AND 69 INTERSECTION. |
| Aug 15, 5:48 PM CDT | HAIL 1.75 | 2 Ese Neutral, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
282
WUUS53 KSGF 152224
SVRSGF
KSC021-152315-
/O.NEW.KSGF.SV.W.0239.200815T2224Z-200815T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
524 PM CDT Sat Aug 15 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Cherokee County in southeastern Kansas...
* Until 615 PM CDT.
* At 523 PM CDT, a severe thunderstorm was located near Treece, or 7
miles south of Columbus, moving southwest at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Emergency management. Half dollar to golf ball sized hail
is being reported wit this storm now.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Baxter Springs... Columbus...
Galena... Lowell...
Treece... Neutral...
Melrose... Riverton...
Sherwin... Faulkner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. This slow moving storm is also producing very heavy rain.
&&
LAT...LON 3720 9495 3708 9465 3700 9469 3700 9507
3702 9507
TIME...MOT...LOC 2223Z 026DEG 9KT 3706 9487
HAIL...1.75IN
WIND...60MPH
$$
DSA2 follow-up statements
960
WWUS53 KSGF 152246
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
546 PM CDT Sat Aug 15 2020
KSC021-152315-
/O.CON.KSGF.SV.W.0239.000000T0000Z-200815T2315Z/
Cherokee KS-
546 PM CDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN CHEROKEE COUNTY...
At 545 PM CDT, a severe thunderstorm was located over Baxter Springs,
moving south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Emergency management. Golf ball sized hail is being
reported about 2 to 3 miles west-northwest of Riverton now.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Baxter Springs... Columbus...
Galena... Lowell...
Treece... Neutral...
Melrose... Riverton...
Sherwin... Faulkner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 9495 3708 9465 3700 9469 3700 9507
3702 9507
TIME...MOT...LOC 2245Z 341DEG 15KT 3703 9475
HAIL...1.75IN
WIND...60MPH
$$
DSA782
WWUS53 KSGF 152307
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
607 PM CDT Sat Aug 15 2020
KSC021-152317-
/O.EXP.KSGF.SV.W.0239.000000T0000Z-200815T2315Z/
Cherokee KS-
607 PM CDT Sat Aug 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE COUNTY WILL
EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3720 9495 3708 9465 3700 9469 3700 9507
3702 9507
TIME...MOT...LOC 2307Z 026DEG 9KT 3699 9477
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:05 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 15, 3:05 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Springfield MO 305 PM CDT Sat Aug 15 2020 .SHORT TERM...(This evening through Sunday) Issued at 242 PM CDT Sat Aug 15 2020 Expecting isolated to perhaps scattered convection near the Arkansas/Missouri border and in the far southwest CWA (far southeast Kansas and far SW Missouri). The convection is in response to an outflow boundary moving S-SW across the area and a cold front currently along the northern CWA border that will continue to move south. Current surface based CAPE is analyzed to be 4,500-5,500 J/kg and shear is very limited ahead of the boundaries. Limited moisture along with the weak shear will keep storms isolated and short lived, but with the instability in place we could see some brief strong to severe storms. Convection will diminish this evening, leaving a pleasant night and day Sunday. Lows tonight will be in the low to mid 60s with Sunday seeing sunny skies and highs in the mid 80s. Not only will Sunday be cooler, but also drier with dew points 15-20 degrees lower than today. .LONG TERM...(Sunday Night through Saturday) Issued at 242 PM CDT Sat Aug 15 2020 Not carrying any precip chances through this period and not seeing any chances for significant precip through the week. High temperatures will be warmest on Monday in the mid 80s to lower 90s, then in the mid to upper 80s the rest of the week. Afternoon dew points will be in the mid 50s to low 60s through the period, making conditions even more comfortable under mostly clear skies. Overnight low temperatures will be in the upper 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1240 PM CDT Sat Aug 15 2020 A cold front moving through will switch winds to a northerly direction and bring chances for showers and storms later this afternoon and evening. Greatest chances for storms are at KJLN, with chances being too limited elsewhere to include in the forecast at this time. Otherwise, VFR conditions are expected. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Titus
Hazardous weather outlook, Aug 15, 2:04 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 204 PM CDT Sat Aug 15 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 204 PM CDT Sat Aug 15 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive heat risk. DISCUSSION... A few isolated thunderstorms will be possible along and south of Interstate 44 today, with potential for an isolated strong to severe thunderstorm. Hail to the size of quarters and winds to 60 mph are possible with any isolated severe storms. Most locations will remain dry. Heat index values in the mid 90s to low 100s will continue this afternoon, mainly over southern and western portions of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Local storm report, Aug 15, 4:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 1 N RIVERTON 37.09N 94.70W
08/15/2020 E1.25 INCH CHEROKEE KS PUBLIC
VIA SOCIAL MEDIA.
&&
MBLocal storm report, Aug 15, 4:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 W GALENA 37.07N 94.66W
08/15/2020 E0.70 INCH CHEROKEE KS AMATEUR RADIO
&&
MBSpecial weather statement, Aug 15, 4:55 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 PM CDT Sat Aug 15 2020
MOZ088-093-152245-
Jasper MO-Newton MO-
455 PM CDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND
SOUTHWESTERN JASPER COUNTIES UNTIL 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diamond, or 10 miles south of Carthage, moving southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Eastern Joplin... Carthage...
Webb City... Granby...
Carterville... Duquesne...
Duenweg... Diamond...
Airport Drive... Fidelity...
Newtonia... Brooklyn Heights...
Ritchey... Atlas...
Oakland Park...
This includes the following highways...
Interstate 44 between mile markers 11 and 25.
Interstate 49 between mile markers 36 and 43.
LAT...LON 3713 9451 3720 9431 3700 9411 3693 9407
3685 9422
TIME...MOT...LOC 2155Z 323DEG 24KT 3703 9428
DSALocal storm report, Aug 15, 5:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 NW RIVERTON 37.09N 94.72W
08/15/2020 E2.50 INCH CHEROKEE KS EMERGENCY MNGR
LARGE HAIL AROUND THE SIZE OF A TENNIS BALL
REPORTED WITH A PICTURE NORTHWEST OF
RIVERTON.
&&
MBLocal storm report, Aug 15, 5:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL GALENA 37.07N 94.64W
08/15/2020 E1.00 INCH CHEROKEE KS PUBLIC
&&
MBSpecial weather statement, Aug 15, 5:18 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Springfield MO 518 PM CDT Sat Aug 15 2020 MOZ093-101-152300- Newton MO-McDonald MO- 518 PM CDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON AND NORTHWESTERN MCDONALD COUNTIES UNTIL 600 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near Goodman, or 7 miles southwest of Neosho, moving south at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Neosho... Seneca... Goodman... Racine... This includes Interstate 49 between mile markers 9 and 26. LAT...LON 3688 9460 3693 9443 3668 9426 3667 9461 TIME...MOT...LOC 2218Z 341DEG 16KT 3681 9448 DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 38 min |
| Aug 15, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 41 min |
| Aug 15, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 44 min |
| Aug 15, 6:52 PM CDT | Special Weather Statement | SGF | Cherokee | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.